Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 17, 2004, 8:15 PM EDT for Tioga County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 18, 2004, 2:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 180022 FFWCTP PAC117-180615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 815 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 215 AM EDT. * AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING OVER NORTHERN TIOGA COUNTY. THESE SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL NEAR THE CITY OF TIOGA. THE PHOENIX RUN AREA HAS RECEIVED THE HEAVIEST RAIN...WITH BETWEEN 2 AND 3 INCHES ESTIMATED BY RADAR. BEAR CREEK NORTH OF ROSEVILLE HAS ALSO RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. THE HEAVY RAIN IS ALSO NOW MOVING INTO THE ELKLAND AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THESE LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4198 7695 4158 7692 4156 7760 4198 7762 $$
2 follow-up statements
000 WGUS71 KCTP 180225 FFSCTP PAC117-180615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1021 PM EDT SAT JUL 17 2004 ...A FLASH FLOOD WARNING CONTINUES FOR TIOGA COUNTY UNTIL 215 AM EDT... AT 1015 PM EDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORT FLASH FLOODING OCCURRING ACROSS NORTHERN TIOGA COUNTY...ESPECIALLY IN THE ELKLAND AREA. FLOODED HOMES AND ROADS ARE BEING REPORTED...ALONG WITH STREAMS AND CREEKS OUT OF THEIR BANKS. DOPPLER RADAR INDICATES THAT MOST OF THE RAIN HAS ENDED OVER TIOGA COUNTY...BUT RUNOFF FROM THE EXCESSIVE RAINFALL CONTINUES. STREAMS AND CREEKS WILL CONTINUE TO RISE FOR THE NEXT SEVERAL HOURS BEFORE STARTING TO RECEDE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ JUNG
000 WGUS71 KCTP 180603 FFSCTP PAC117-180700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 AM EDT SUN JUL 18 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR TIOGA COUNTY HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ JV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:20 PM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jul 17, 2:20 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT SAT JUL 17 2004 .SYNOPSIS... SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND SEASONABLY COOL CONDITIONS. && .AVIATION...(18Z-18Z) DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED THUNDERSTORMS WITH RA/+RA. VFR SAT AFTN WITH -SHRA SPREADING NE FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER DARK. && .SHORT TERM (TONIGHT)... RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS. ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST CENTRAL PA SUNDAY MORNING. && .LONG TERM (SUNDAY THROUGH SATURDAY)... SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5 TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN SEABOARD. THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW NORMAL TEMPERATURES. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SYNOPSIS... AVIATION...BUDD SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SAT JUL 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171939- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 346 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL. HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO LOCAL MINOR FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DANGELO
In the hours before
Special weather statement, Jul 17, 3:45 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT SAT JUL 17 2004 PAZ065-066-172145- LANCASTER-YORK- 345 PM EDT SAT JUL 17 2004 ...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY AND THE WESTERN HALF OF LANCASTER COUNTY THROUGH 530 PM... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3 SLOW MOVING THUNDERSTORMS NEAR AND TO THE EAST OF INTERSTATE 83 IN EASTERN YORK COUNTY. THE STORMS NEAR YORK...EAST PROSPECT...AND BROGUE WERE DRIFTING NORTHEAST AT ONLY 5 MPH. THE THUNDERSTORM WILL MOVE TO NEAR EAST PETERSBURG...LANCASTER...WILLOW STREET AND SMITHVILLE BETWEEN 430 PM AND 5 PM. LOCALLY VERY HEAVY RAIN OF UP TO AN INCH IN AN HOUR WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS OF 30 TO 40 MPH MANY ACCOMPANY THE HEAVIER BURSTS OF RAIN. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:02 AM EDT | Flash Flood Warning | CTP | Warren | 6 hr |
| Jul 18, 7:00 PM EDT | Flash Flood Warning | CTP | Somerset | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.